Article Text

Download PDFPDF

Vanishing gastric hyperplastic polyps
  1. Yuji Okazaki1,2,
  2. Kazuhiko Kotani2 and
  3. Yusuke Higashi1
  1. 1 Internal Medicine, Akiota Hospital, Yamagata-gun, Japan
  2. 2 Division of Community and Family Medicine, Jichi Medical University, Shimotsuke, Japan
  1. Correspondence to Dr Yuji Okazaki, m08026yo{at}jichi.ac.jp

Statistics from Altmetric.com

Description

A 71-year-old man with gastro-oesophageal reflux disease (GORD) had taken omeprazole for more than 10 years. The patient had multiple gastric hyperplastic polyps (GHPs) in the antrum and corpus of the stomach (figure 1A). His gastric mucosa was no atrophic changes and his serum anti-Helicobacter pylori (HP) immunoglobulin G antibody was negative, which indicated that he did not have HP infection. Oesophagogastroduodenoscopy (OGD) revealed polyp enlargement 7 years after the first OGD examination (figure 1B). Since omeprazole might contribute to polyp enlargement,1 the prescription was switched from omeprazole to ranitidine for GORD. During a period of 1 year after discontinuation of omeprazole, OGD revealed that the polyps were clearly reduced in size and vanished (figure 1C). Symptom of GORD did not flare up after taking ranitidine.

Figure 1

(A) The first oesophagogastroduodenoscopy (OGD) revealed small gastric hyperplastic polyps (GHPs) in the antrum (upper row) and corpus (lower row) of the stomach. (B) GHPs were enlarged 7 years after the first OGD examination. (C) One year after discontinuation of omeprazole, OGD showed that GHPs were clearly reduced in size and vanished in both the antrum and corpus.

GHPs generally develop in HP-infected patients and have a potential risk of progression to carcinoma.2 Development of GHPs is known to be associated with long-term use of a proton pump inhibitor (PPI) in HP-infected patients,3 and GHPs might vanish after discontinuation of the use of a PPI in addition to HP eradication.4 On the other hand, development of GHPs without HP infection has rarely been reported, and it is rare for long-term use of a PPI to result in the development of GHPs without HP infection as in our case.1 Although it has been reported that there is little histological difference in GHPs between patients with and those without HP infection,1 it is not known whether the carcinogenic risk of GHPs with HP infection in patients with long-term use of a PPI is similar to the carcinogenic risk of GHPs without HP infection. Therefore, even for the patients with GHPs who do not have HP infection, the use of a PPI and monitoring of OGD should be carefully considered due to the potential carcinogenic risk with long-term use of a PPI.

Learning points

  • Gastric hyperplastic polyps have a potential risk of progression to carcinoma.

  • Long-term use of a proton pump inhibitor might cause to develop gastric hyperplastic polyps without Helicobacter pylori infection.

  • The use of a proton pump inhibitor and monitoring of oesophagogastroduodenoscopy should be carefully considered due to the potential carcinogenic risk with long-term use of a proton pump inhibitor even for the patients with gastric hyperplastic polyps who do not have Helicobacter pylori infection.

References

Footnotes

  • Contributors All authors contributed to the development of this manuscript. YO was responsible for literature search and writing of all manuscript. KK and YH were supervisors.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Provenance and peer review Not commissioned; externally peer reviewed.

  • Patient consent for publication Obtained.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.